Epilepsy and Ulcerativeve Colitis(or other IBS) Is there a connection?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Veteran Member

Date Joined Feb 2003
Total Posts : 662
   Posted 8/25/2006 11:26 PM (GMT -6)   
nono   nono
This is a post I made on another web site. I thought it might be of some interest b/c there is some epilepsy mention in it.
I've had Ulcerative Colitis and Epilepsy since 1979 ~ both of these conditions are believed to be stress related but that fact has yet to be proven. As you know, stress effects everybody differently and this is what it has done to me. It has been documented that ppl with EP have a greater chance of getting some sort of bowel condition (IBS)or visa/versa as there are so many nerves in the digestive tract that "could" be affected by a seizure condition.
Some of the first symptoms to watch for are:
1) first sign is mucus in the stools ~ then blood in the stools.
2) Feeling that you always have to empty your bowels ~ sometimes every 15 mins or every hour (depending on the severity)
3) When you go to the washroom, all you get is Lots of gas accompanied with blood and/or mucus.
4) bloating of the stomach.
5) Usually flares up AFTER a stressful event (same as a seizure or anaura) or if you've been eating acidy foods or caffine or dairy prods.

But I find it's very well controlled with medication.
I usually have a flare up every 2 yrs.
Very tricky to control though with my Epilepsy, like walking a tight rope.
My blood levels have to be monitored weekly so I can maintain the theraputic level for my AED's but not mess up my UC med count. IE: My UC meds paint a protective coating on the bowel and stomach walls and as a result, the AED's can't motabilize properly ~ then if you increase yor AED's, they could become toxic in your system or if you have a flare up, you have to increase your doseage of the UC meds (mine is Asasol) then it's that much harder for the AED's to penetrate the stomach and bowel so if you increase your doseage of AED's, they can become toxic and you will act like a drunk or stoner.

What I have found is that a flare up or EP seizure will happen AFTER a stressful event like I said above b/c during a relaxed time, your body's natural defenses are down.

Since I have EP and UC, my neurologist says it's very difficult to control.
I'm currently seeing Dr. A. Upton, proffessor of Neurology, McMaster Univerity Medical Centre, He's lectured on my case and it has been documented in the 1986 Medical Journal.


Diagnosed with epilepsy and ulcerative colitis in 1979,
Been on meds ever since.

Regular Member

Date Joined May 2005
Total Posts : 122
   Posted 9/16/2006 11:51 PM (GMT -6)   
Well that explains a lot!
Thanks very much,
Thanks for listening.
If I can do anything to help you please let me know.
"Someone's opinion of you doesn't have to become your reality."
"May those who love us, love us And those that don't love us, May God turn their hearts; And if he doesn't turn their hearts May he turn their ankles So we will know them by their limping"

Regular Member

Date Joined Aug 2004
Total Posts : 52
   Posted 9/18/2006 7:24 AM (GMT -6)   
My daughter also has both E and UC.She is non verbal so it is difficult sometimes to tell if she is in a "flare"...but I do think that when her UC is acting up...her sz are worse. She is on sulfasalazine for the UC and lamictal,topamax, and zonegran for the sz.I had never considered that the UC could affect the adsorption of the AEDs until just a month ago at the Neurologist...when he brought it up...
Good thread...always something to keep in mind.


Veteran Member

Date Joined Sep 2004
Total Posts : 775
   Posted 9/18/2006 4:54 PM (GMT -6)   
I would think maybe when you are having a flare up you may be having fluid and electrolyte imbalances.....which could also set off seizures. I think that is a connection but there could be more to is also. Tracy
 Dx'ed Seizure Disorder 8/04

Veteran Member

Date Joined Aug 2006
Total Posts : 6571
   Posted 9/19/2006 8:24 PM (GMT -6)   
This is interesting. In March of 99 I found out I was having seziures and started taking meds, then in May of the same year I started having tummy problems which was later diagnosed as UC, I also got psorasis at the same time. I always wondered if maybe there was a connection.

Regular Member

Date Joined Oct 2004
Total Posts : 26
   Posted 10/10/2006 10:32 PM (GMT -6)   
I used to think the sweats>constipation>diarrhea thing was a type of seizure, but I recently learned it's called dumping syndrome.

whoopee. :sarcasm:

I did some research, found "heather's diet," and have altered mine to help avoid attacks, and it has been helping.

Post Edited (sarahbtsd) : 10/10/2006 9:38:31 PM (GMT-6)

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 8:22 PM (GMT -6)
There are a total of 2,711,383 posts in 298,983 threads.
View Active Threads

Who's Online
This forum has 153555 registered members. Please welcome our newest member, dfgvceftyuzq.
372 Guest(s), 14 Registered Member(s) are currently online.  Details
KMullen, bigecase, Bololidat, 73monte, bluelyme, Bloom93, Andrina, ontheflipside, Lymiemomster, songlady, saozemko, Old Sailor, sam12, Lamilla

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer